From George in Ohio

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
ViewsAskew
Moderator
Posts: 14897
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

From George in Ohio

Postby ViewsAskew » Fri Jun 13, 2008 4:49 am

I had the lovely fortune of talking to George from Ohio today. He called the Foundation and said he had some thoughts on how to resolve RLS; I called him to find out the scoop.

George is a very active retired man living in Ohio - 85 years young based on my conversation with him. He was talking about a fishing trip to Indiana he was on a few weeks ago, he mentioned doing research on a computer, and he definitely had done his homework.

He had a heart attack, was put on statin drugs, and then found he was having leg cramps. He did a lot of research and here is his hypothesis. His cardiologist and his family doctor were both unable to help him. In the end, he stopped all leg cramps for himself.

First, it starts in your stomach. Sugar turns to acid when consumed and lowers the pH in the stomach. Protein (including soy) causes the body to secrete extra hydrocloric acid in order to digest it. This creates a change in the pH of the gut. When the pH lowers, it increases the bioavailability of the statin drugs, delivering more of them and they are absorbed more quickly.

Second, as we age and eat less than healthy diets, our arteries become inflamed, the lining damaged, and the arteries, capillaries, etc. become more porous. Untreated, this becomes atherosclerosis. As the statins are in a greater concentration from the lowered pH and the blood vessels etc. are more porous, particularly the capillaries, there is leakage into the tissue of the irritating statins or acid. This acid is what causes the cramps.

Third, let's start with an example of exercising. lactic acid is produced and when we exercise again, we move the lactic acid out and away. So, when we are lowering the pH of our system or taking statins (effect is the same), the acid ends up in our muscles, just like it would when we exercise. But, we're resting, trying to go to sleep. So, BAM, that's when we get these cramps. It's an acidosis condition. If left untreated, it can damage the muscles, leading to weakness.

Fourth, calcium is the resolution, but not calcium carbonate. Coral calcium - because it doesn't have carboxyls - is best. In his research, he found that the pH of calcium is 12, which is very alkaline. So, he believes that the calcium is changing the pH and reducing the acid, thereby taking away the cramps.

He applies the same theory to RLS, feeling that RLS is basically a subliminal muscle cramp. I explained that this wasn't necessarily how I saw it, nor how I experienced it.

Since we don't have any complete theories of RLS yet, since some of us do have pain, since some of us also have muscle cramps, and since some of us have had difficulties on statin drugs, this is information worth considering.

For him, since he cut out much sugar, cut down the proteins, and stopped the statins, his cramps have stopped completely. Another woman was recommended to him by his doctor and her cramping also stopped when she changed her diet. A relative of his was put on statins and didn't have any cramps. They were discussing why. It's his hypothesis that there was no damage to the blood vessels and capillaries, so that there was no leakage.

George would be happy to talk to anyone about this, so if you want to chat with him, just let me know privately and I will provide his phone number.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Return to “Prescription Medications”

Who is online

Users browsing this forum: jul2873 and 1 guest